Feeling frustrated about med change
Posted 13 September 2016 - 09:27 PM
Since my original post on August 6, this is what's happening and I'm rather frustrated. My son's onc is in the process of getting him switched from the disatinib to nilotinib. On August 30 his PCR was 2.0..up from 1.67 on July 7. He has been on the 100mg disatinib since mid-July. His last break from meds was July 7-14. He just had blood work 2 days ago to check his platelets and those results showed his platelets up to 110. On August 30 they had been 44. With his platelets being back up to a good level I would like for the onc to give the disatinib a little more time to see if his PCR will start going down again. He was off meds for a total of approx. 3-1/2 wks in the 2 months prior to the rise in his PCR. I am apprehensive about the nilotinib, because of the whole new set of side effects and especially the black box warning. Is my thinking clear off on wanting to give the disatinib a little more time and rechecking his PCR, say in another week or two?
I am new to this forum and am posting on behalf of my son. He was diagnosed July 2015. He has been on Disatinib since diagnosis.He was started on 100mg but was not responding to that so his Dr. upped his dose to 140mg. His CML responded very well to the higher dose. His PCR was steadily dropping. Dropped to .89. But one issue he has had the past several months is that the meds are also bringing his platelets down way too low. They were down to 29 several weeks ago. Whenever they have dropped too low the Dr. takes him off of his meds for a week and the platelets go back up. His last PCR showed a slight increase..1.67. He had been off of his meds twice for a week at a time in the several weeks before that test.His Dr. has now decreased his meds back to the 100mg to see if this will help. Platelets have still dropped to 51, Dr. wants blood work again next week. Dr. will consider changing meds if problem continues. My son does very well with the Disatinib as far as side effects..He has none! Has anyone else had this problem with the meds causing too low platelet count? Any info or advice would be appreciated.
Edited by janlyn28, Today, 10:08 PM.
Dx July 1, 2015 PCR 100. Chromosomes 19/20. Started on 100mg Sprycel. End of Sept. numbers same as at diagnosis..switched to 140mg Sprycel. Numbers dramatically improved..
May 3 - .89 Also started with side effect of low platelets. Was taken off meds for a week at a time in May, June and July to allow platelets to recover.
July 20...FISH- negative
July 28..switched back to 100mg Sprycel because of continued low platelets
August 30...PCR..2.0, Platelets..44
Oct.25..PCR..1.7, Platelets..41, Still on 100mg Sprycel
Nov.6, 2016..changed to 600mg Nalotinib
Dec.20..PCR- .87, Platelets..117
Jan. 31,2017..PCR- .809
Aug. 21...PCR- .18
Posted 14 September 2016 - 07:05 AM
Do you know what your son's FISH level is? Has he achieved cytogenetic remission (CCyR ; FISH = zero)? and are there any blast cells?
If there are no blast cells and FISH is at or very close to zero, then you have time (i.e. maneuvering room) to try dose reduction as a tool to manage low platelets. Dose reduction is a much better course to manage myelosuppression (low platelets) than dose interruption. It takes time for some patients bodies to adjust to TKI's. Rather than resuming treatment (or switching drugs) at full dose, try lowering it to 50mg and monitor blood counts. You could even go as low as 20mg Sprycel to start. Once platelets stabilize, then a slow increase in dose can be tried. You may find out that PCR starts to drop on the lower dose and may not need to increase dose at all.
In my own case, I had severe myelosuppression (mostly neutrophils). I could not tolerate 70mg Sprycel, let alone 100 or 140! My doctor stopped my treatment until I recovered, but instead of resuming full dose he started me on 20mg Sprycel. My blood counts were monitored weekly until I stabilized. I have never had to increase the dose since and remain on 20mg today (years now). I am borderline PCRU or at PCRU. I have no side effects I can feel. I even stopped therapy for nine months on my own to test durability of remission. I never lost MMR during this trial period.
Just a thought.
Diagnosed 11 May 2011 (100% FiSH, 155% PCR)
with b2a2 BCR-ABL fusion transcript coding for the 210kDa BCR-ABL protein
Sprycel: 20 mg per day - taken at lights out with Quercetin and/or Magnesium Taurate
6-8 grams Curcumin C3 complex.
2015 PCR: < 0.01% (M.D. Anderson scale)
2016 PCR: < 0.01% (M.D. Anderson scale)
March 2017 PCR: 0.01% (M.D. Anderson scale)
June 2017 PCR: "undetected"
September 2017 PCR: "undetected"
Posted 15 September 2016 - 08:25 PM
The drug switch or no switch should not be that concerning for him. He is young and not likely to have much of an issue with Tasigna side effects. So I would not be overly concerned about taking either drug.
Your son achieved CCyR (zero FISH) within one year so he responds well to TKI drugs even with drug breaks. His Onc's approach is reasonable. But staying with Sprycel would also be reasonable, maybe at lower dosage. These choices are not worrisome when the patient is responding "well enough" to the drug therapy.
Previous thread about this issue:
Edited by Trey, 15 September 2016 - 08:25 PM.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users